Alert archive / Kansas / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 17, NWS Wichita, KS

March 7, 2012Harvey County, Sedgwick County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Mar 7, 2012, 11:57 PM CST for Harvey County, Sedgwick County, Kansas. It was in force for 33 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 7, 2012, 11:57 PM CST (05:57 UTC)
Expired
Mar 8, 2012, 12:30 AM CST
In force
33 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Harvey County, KS, Sedgwick County, KS

The radar

The Wichita radar (KICT), 33 km from the middle of the area, began a volume at 05:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 8, 12:14 AM CSTHAIL 0.75Newton, KS
Mar 8, 12:14 AM CSTHAIL 1Newton, KSQUARTER SIZED HAIL WAS PARTIALLY COVERING THE GROUND.
Mar 8, 12:17 AM CSTHAIL 1Halstead, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 17 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lamont, OK (KLMN), launched 00:00Z, 6.0 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 00:00Z on 2012-03-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 645 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 00:00Z on 2012-03-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 134 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
645 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
1207 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
134 m²/s²
0-3 km storm-relative helicity
180 m²/s²
Significant tornado parameter
0.4
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

655 
WUUS53 KICT 080557
SVRICT
KSC079-173-080700-
/O.NEW.KICT.SV.W.0017.120308T0557Z-120308T0700Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
1157 PM CST WED MAR 7 2012

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HARVEY COUNTY IN SOUTH CENTRAL KANSAS...
  NORTH CENTRAL SEDGWICK COUNTY IN SOUTH CENTRAL KANSAS...

* UNTIL 100 AM CST

* AT 1153 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZED
  HAIL.  THIS STORM WAS LOCATED 6 MILES EAST OF MOUNT HOPE...OR 17   
  MILES SOUTHWEST OF NEWTON AND MOVING NORTHEAST AT 45 MPH.

* LOCATIONS IMPACTED INCLUDE...
  NEWTON...SEDGWICK...HALSTEAD...WALTON...NORTH NEWTON AND NEWTON
  AIRPORT.

THIS INCLUDES INTERSTATE 135 BETWEEN MILE MARKERS 20 AND 39.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER 
HOUR...LARGE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR 
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME 
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO 
AREAS WHERE WATER COVERS THE ROAD.

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. SEEK SHELTER NOW
INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 3775 9756 3790 9770 3818 9734 3817 9715
      3797 9715
TIME...MOT...LOC 0556Z 232DEG 44KT 3789 9753
WIND...HAIL <50MPH 1.00IN

$$

ES
4 follow-up statements
686 
WWUS53 KICT 080617
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1217 AM CST THU MAR 8 2012

KSC079-173-080700-
/O.CON.KICT.SV.W.0017.000000T0000Z-120308T0700Z/
SEDGWICK KS-HARVEY KS-
1217 AM CST THU MAR 8 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR HARVEY AND
NORTH CENTRAL SEDGWICK COUNTIES UNTIL 100 AM CST...

AT 1212 AM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZED
HAIL.  THIS STORM WAS LOCATED NEAR NEWTON...MOVING NORTHEAST AT 50
MPH.

LOCATIONS IMPACTED INCLUDE...
  WALTON.

THIS INCLUDES INTERSTATE 135 BETWEEN MILE MARKERS 20 AND 39.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER 
HOUR...LARGE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR 
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME 
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO 
AREAS WHERE WATER COVERS THE ROAD.

THIS STORM HAS A HISTORY OF PRODUCING DIME-SIZED HAIL...HOWEVER THE 
THUNDERSTORM'S INTENSITY HAS BEEN FLUCTUATING. SEEK SHELTER NOW 
INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 3775 9756 3790 9770 3818 9734 3817 9715
      3797 9715
TIME...MOT...LOC 0614Z 231DEG 50KT 3807 9728
WIND...HAIL <50MPH 1.00IN

$$

ES
525 
WWUS53 KICT 080620 CCA
SVSICT

SEVERE WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE WICHITA KS
1220 AM CST THU MAR 8 2012

KSC079-173-080700-
/O.CON.KICT.SV.W.0017.000000T0000Z-120308T0700Z/
SEDGWICK KS-HARVEY KS-
1220 AM CST THU MAR 8 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR HARVEY AND
NORTH CENTRAL SEDGWICK COUNTIES UNTIL 100 AM CST...

AT 1212 AM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZED
HAIL.  THIS STORM WAS LOCATED NEAR NEWTON...MOVING NORTHEAST AT 50
MPH.

LOCATIONS IMPACTED INCLUDE...
  WALTON.

THIS INCLUDES INTERSTATE 135 BETWEEN MILE MARKERS 20 AND 39.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER 
HOUR...LARGE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR 
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME 
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO 
AREAS WHERE WATER COVERS THE ROAD.

THIS STORM HAS A HISTORY OF PRODUCING PENNY-SIZED HAIL...HOWEVER THE 
THUNDERSTORM'S INTENSITY HAS BEEN FLUCTUATING. SEEK SHELTER NOW 
INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 3775 9756 3790 9770 3818 9734 3817 9715
      3797 9715
TIME...MOT...LOC 0614Z 231DEG 50KT 3807 9728
WIND...HAIL <50MPH 1.00IN

$$

ES

*CORRECTED HAIL SIZE IN LAST PARAGRAPH*
558 
WWUS53 KICT 080622
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1222 AM CST THU MAR 8 2012

KSC079-173-080700-
/O.CON.KICT.SV.W.0017.000000T0000Z-120308T0700Z/
SEDGWICK KS-HARVEY KS-
1222 AM CST THU MAR 8 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR HARVEY AND
NORTH CENTRAL SEDGWICK COUNTIES UNTIL 100 AM CST...

AT 1217 AM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL.  THIS STORM WAS LOCATED NEAR WALTON...OR 7 MILES NORTHEAST OF
NEWTON...MOVING NORTHEAST AT 55 MPH.

LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF EXTREME NORTHEASTERN HARVEY COUNTY.

THIS INCLUDES INTERSTATE 135 BETWEEN MILE MARKERS 20 AND 39.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

THIS STORM HAS A HISTORY OF PRODUCING QUARTER-SIZED HAIL. SEEK 
SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 3775 9756 3790 9770 3818 9734 3817 9715
      3797 9715
TIME...MOT...LOC 0622Z 231DEG 50KT 3814 9717
WIND...HAIL <50MPH 1.00IN

$$

ES
716 
WWUS53 KICT 080630
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1230 AM CST THU MAR 8 2012

KSC079-173-080639-
/O.CAN.KICT.SV.W.0017.000000T0000Z-120308T0700Z/
SEDGWICK KS-HARVEY KS-
1230 AM CST THU MAR 8 2012

...THE SEVERE THUNDERSTORM WARNING FOR HARVEY AND NORTH CENTRAL
SEDGWICK COUNTIES IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.

HOWEVER! A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WEST 
CENTRAL CHASE...NORTHEAST HARVEY AND SOUTHERN MARION COUNTIES UNTIL 
115 AM CST.

LAT...LON 3775 9756 3790 9770 3818 9734 3817 9715
      3797 9715
TIME...MOT...LOC 0629Z 231DEG 50KT 3820 9707

$$

ES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 7, 5:36 PM CST, 6 hours 21 minutes earlier.

Area forecast discussion, Mar 7, 5:36 PM CST, 6 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
536 PM CST WED MAR 7 2012

.UPDATE...

ADJUSTED THE SHORT TERM GRIDS TO BETTER REFLECT CURRENT OBSERVATIONS/
TRENDS. APPEARS THAT HRRR HAS BEST HANDLE ON FRONT/TIMING/TEMPERATURES
IN THE VERY SHORT TERM...WITH A BLEND INTO THE NAM LATER TONIGHT.
WILL LIKELY BE MAKING SOME TWEAKS TO POPS IN A BIT.

&&

.AVIATION...00Z TAFS KRSL/KSLN/KHUT/KICT/KCNU

MAIN AVIATION CONCERNS ARE POTENTIAL THUNDERSTORMS THIS EVENING
AND MVFR CEILINGS AT KCNU LATER TONIGHT. THERE APPEARS TO BE A
NARROW WINDOW OF OPPORTUNITY FOR ELEVATED STORMS TO DEVELOP THIS
EVENING AT KICT/KCNU AND POSSIBLY AS FAR NORTH AS KHUT. NAM/RUC
MODEL FORECAST HAS 500+ J/G MUCAPE ACROSS SOUTH CENTRAL/SOUTHEAST
KS ROUGHLY BETWEEN 03-08 UTC. CEILINGS WILL DECREASE IN THE RAIN AT
KCNU WITH MVFR CEILINGS LOOKING LIKELY OVERNIGHT. SOME IMPROVEMENT
IS ANTICIPATED ALL SITES DURING THE DAY. -HOWERTON

&&

.PREV DISCUSSION... /ISSUED 317 PM CST WED MAR 7 2012/

DISCUSSION...

MAIN FORECAST CONCERN IS THE PRECIPITATION CHANCES THIS EVENING AND
LATER THIS WEEK.

SYNOPSIS:
A POTENT UPPER LEVEL TROUGH IS MOVING EASTWARD ACROSS THE
INTER-MOUNTAIN WEST.  AT THE SURFACE A COLD FRONT IS MAKING ITS WAY
ACROSS KANSAS. AS OF 3PM THE FRONT IS APPROACHING WICHITA WHICH IS A
LITTLE AHEAD OF WHAT WAS PREVIOUSLY THOUGHT.  TEMPERATURES HAVE
SURGED AHEAD OF THE FRONT AIDED BY THE GUSTY SOUTHERLY WINDS.

TONIGHT - SATURDAY:
THE UPPER TROUGH THAT ENTERED THE GREAT BASIN YESTERDAY HAS
SPLIT...WITH THE CUT OFF PORTION LOCATED OVER NORTHERN
ARIZONA/SOUTHERN UTAH...AND MOVING SLOWLY THROUGH THE FOUR CORNERS
AREA.  LEE CYCLOGENESIS HAS A SURFACE LOW CURRENTLY OVER NEW MEXICO
WITH THE SURFACE TROUGH FOLLOWING THE COLD FRONT THROUGH KANSAS TO
THE GREAT LAKES REGION. GUSTY SOUTH WINDS TODAY HAVE ADVECTED MID TO
UPPER 50 DEWPOINTS TO THE SOUTHEASTERN TWO-THIRDS OF THE CWA.

AS THIS COLD FRONT MOVES SOUTHEAST THROUGH THE AREA THIS
EVENING...SHOWERS AND SCATTERED THUNDERSTORMS ARE LIKELY MAINLY
ALONG AND BEHIND THE FRONT. THE LATEST GUIDANCE CONTINUES TO SHOW THAT
PRECIPITATION WILL DEVELOP BEYOND 00Z THIS EVENING MAINLY OVER
SOUTHEASTERN KANSAS. SUFFICIENT INSTABILITY AND SHEAR MAY
SUPPORT A FEW STRONGER STORMS AND HAIL WITH THOSE CELLS...ESPECIALLY
NEAR THE KANSAS/OKLAHOMA. NORTHERN EXTENT OF THE PRECIPITATION
APPEARS TO BE GREATER WITH THE NAM THAN THE OTHER MODELS...THINK THE
PRECIPITATION WILL RESIDE MAINLY OVER SOUTH CENTRAL AND SOUTHEASTERN
KANSAS BUT THERE REMAINS A SLIGHT CHANCE OVER CENTRAL KANSAS.

THE UPPER LEVEL LOW STALLS OVER THE TEXAS PANHANDLE FOR THURSDAY
THROUGH SATURDAY...AND WILL PUSH ANOTHER SURGE OF MOISTURE NORTH
THROUGHOUT THE DAY SATURDAY. ONCE AGAIN THE SOUTHEASTERN TWO-THIRDS
ARE MORE FAVORED FOR THE PRECIPITATION SATURDAY...BUT THIS WILL HAVE
TO BE MONITORED.  PRECIP TYPE SHOULD STAY MOSTLY LIQUID FORM...BUT
SLIGHT CHANCE THAT SOME COULD BE FREEZING DRIZZLE ON THE NORTHERN
FRINGES.

LAUGEMAN

SUNDAY - WEDNESDAY:
THE CUT OFF UPPER LOW WILL BE KICKED EASTWARD BY THE NEXT UPPER
LEVEL WAVE MOVING INTO THE NORTHWEST.  PRECIPITATION WILL BE
POSSIBLE SUNDAY MORNING AS THE UPPER LOW LIFTS OVER THE AREA...BUT
CHANCES DO NOT LOOK TO BE HIGH.  THE SYSTEM WILL EXIT BY SUNDAY
NIGHT AND WHILE ANOTHER DISTURBANCE WILL LIFT OVER US...IT LOOKS TO
BE FAR ENOUGH EAST TO KEEP PRECIPITATION CHANCES AT BAY. WARM AIR
ADVECTION THROUGH THE BEGINNING OF THE WEEK WILL HELP TEMPERATURES
REACH WELL ABOVE NORMAL THROUGH THE PERIOD.

BILLINGS

FIRE WEATHER...
THE GRASSLAND FIRE DANGER INDEX REMAINS VERY HIGH THROUGH THE REST
OF THIS AFTERNOON WITH GUSTY SOUTHERLY WINDS AHEAD OF THE
FRONT...BUT AS THE WINDS DECREASE THIS EVENING CONDITIONS WILL
IMPROVE.  BEHIND THE COLD FRONT WINDS WILL AGAIN BE GUSTY DURING THE
DAY THURSDAY AND VERY HIGH FIRE DANGER WILL AGAIN BE POSSIBLE ACROSS
PORTIONS OF CENTRAL KANSAS.  OTHERWISE WITH THE CHANCES FOR
PRECIPITATION AND LIGHTER WINDS DURING THE WEEKEND THE FIRE DANGER
INDEX WILL MAX OUT IN THE HIGH CATEGORY.

BILLINGS

AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
THE MAIN AVIATION CONCERN IS THE STRONG WINDS...COLD FRONT TIMING
AND MVFR CONDITIONS POSSIBLE THIS AFTERNOON AND OVERNIGHT.

THE COLD FRONT AS OF 18Z HAS JUST REACHED KSLN AND IT WILL
CONTINUE A SLOW SOUTHWARD TREK THIS AFTERNOON/EVENING. EXPECT IT
TO REACH KICT AFTER 00Z. AHEAD OF THE FRONT SOUTHERLY WINDS ARE
VERY STRONG WITH SUSTAINED SPEEDS BETWEEN 25-30 KTS AND GUSTS
UPWARDS TO 35-40 KTS. AS THE FRONT APPROACHES AND MOVES THROUGH
WINDS WILL DECREASE AND BECOME NORTHERLY. NORTHERLY WINDS WILL BE
GUSTY...BUT NOT AS STRONG AS AHEAD OF THE FRONT. CEILINGS ARE
BOUNCING AROUND THE MVFR/VFR THRESHOLD IN THE 2500-3500 FT RANGE
AHEAD AND BEHIND THE FRONT. HAVE REMAINED SOMEWHAT PESSIMISTIC
WITH THE TAF FORECAST IN MVFR.

PRECIPITATION CHANCES INCREASE AS THE FRONT MOVES INTO SOUTHERN
KANSAS BETWEEN 02-06Z WHERE MOISTURE IS MORE PLENTIFUL. HAVE -SHRA
AT KICT AND KCNU WHERE CONFIDENCE IS HIGHEST...WITH VCSH POSSIBLE
AT ALL OTHER TERMINALS EXCEPT KRSL. COLDER AIR IS EXPECTED TO PUSH
INTO CENTRAL KANSAS...BUT HAVE KEPT FREEZING PRECIPITATION OUT OF
THE FORECAST AT THIS TIME AS THAT IS FURTHER OUT IN THE FORECAST
AND CONFIDENCE ON THAT FEATURE IS LOW.

BILLINGS

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    36  45  34  53 /  70  40  20  10
HUTCHINSON      35  46  32  53 /  50  30  20  10
NEWTON          35  46  33  53 /  50  40  10  10
ELDORADO        37  45  33  53 /  70  50  10  10
WINFIELD-KWLD   40  44  35  52 /  80  60  20  10
RUSSELL         31  49  29  54 /  20  10  10  10
GREAT BEND      32  48  29  53 /  20  10  20  10
SALINA          34  48  30  55 /  30  10  10  10
MCPHERSON       34  47  31  54 /  40  30  10  10
COFFEYVILLE     44  47  37  54 /  80  80  20  10
CHANUTE         39  45  34  55 /  80  70  10  10
IOLA            39  45  33  54 /  80  70  10  10
PARSONS-KPPF    42  44  35  54 /  80  70  20  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Mar 7, 3:44 PM CST, 8 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
344 PM CST WED MAR 7 2012

KSZ032-033-047>053-067>072-082-083-091>096-098>100-082145-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
344 PM CST WED MAR 7 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

THE COMBINATION OF STRONG WINDS AND DRY CONDITIONS WILL LEAD TO
VERY HIGH GRASSLAND FIRE DANGER TODAY FOR THE AREA ALONG AND TO
THE EAST OF THE KANSAS TURNPIKE.

THERE IS A CHANCE FOR A FEW THUNDERSTORMS TONIGHT ACROSS MAINLY
SOUTH CENTRAL AND SOUTHEASTERN KANSAS...AS A COLD FRONT MOVES
SOUTHEASTWARD. A STRONG STORM OR TWO WITH UP TO NICKEL SIZE HAIL WILL
BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

VERY HIGH FIRE DANGER IS POSSIBLE ACROSS PORTIONS OF CENTRAL
KANSAS DURING THURSDAY AFTERNOON.

THERE IS A CHANCE FOR A FEW EMBEDDED THUNDERSTORMS ON THURSDAY IN
SOUTH CENTRAL AND SOUTHEASTERN KANSAS. THESE STORMS ARE NOT
EXPECTED TO BE STRONG OR SEVERE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

BILLINGS

In the hours before

Special weather statement, Mar 7, 8:39 PM CST, 3 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
839 PM CST WED MAR 7 2012

KSZ092-080315-
SUMNER-
839 PM CST WED MAR 7 2012

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR SUMNER COUNTY...

AT 833 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 9 MILES SOUTHEAST OF ARGONIA...OR 16 MILES
SOUTHWEST OF WELLINGTON...AND MOVING NORTHEAST AT 40 MPH.

PEA TO DIME SIZE HAIL IS POSSIBLE WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

&&

LAT...LON 3707 9763 3720 9778 3748 9742 3748 9729
      3747 9727 3737 9716
TIME...MOT...LOC 0238Z 229DEG 34KT 3720 9762

KLEINSASSER
Special weather statement, Mar 7, 10:51 PM CST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1051 PM CST WED MAR 7 2012

KSZ092-080515-
SUMNER-
1051 PM CST WED MAR 7 2012

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR SUMNER COUNTY...

AT 1045 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM 7 MILES NORTHWEST OF SOUTH HAVEN...OR
13 MILES SOUTHWEST OF WELLINGTON...AND MOVING NORTHEAST AT 45 MPH.

PENNY SIZED HAIL IS POSSIBLE WITH THIS THUNDERSTORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

&&

LAT...LON 3700 9747 3713 9763 3748 9726 3747 9716
      3747 9715 3724 9715
TIME...MOT...LOC 0450Z 225DEG 37KT 3714 9746

ES
Local storm report, Mar 7, 10:58 PM CST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1058 PM CST WED MAR 07 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1055 PM     HAIL             PERTH                   37.17N 97.49W
03/07/2012  M1.00 INCH       SUMNER             KS   TRAINED SPOTTER

&&

EPS
Special weather statement, Mar 7, 11:04 PM CST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1104 PM CST WED MAR 7 2012

KSZ070-094-080530-
ELK-GREENWOOD-
1104 PM CST WED MAR 7 2012

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR ELK AND GREENWOOD COUNTIES...

AT 1059 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM NEAR SEVERY...OR 14 MILES SOUTH OF
EUREKA...AND MOVING NORTHEAST AT 40 MPH.

NICKEL SIZED HAIL IS POSSIBLE WITH THIS STORM.

PEOPLE IN NORTHERN ELK AND SOUTHERN GREENWOOD COUNTIES...SHOULD
MONITOR THE WEATHER SITUATION CLOSELY. A WARNING MAY BE NEEDED IF THE
STORM MAINTAINS INTENSITY AND MOVES INTO THE AREA. BE READY TO SEEK
SHELTER IF SEVERE WEATHER THREATENS.

&&

LAT...LON 3765 9640 3788 9610 3789 9596 3773 9596
      3752 9625
TIME...MOT...LOC 0504Z 228DEG 33KT 3765 9623

ES
Local storm report, Mar 7, 11:22 PM CST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1122 PM CST WED MAR 07 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1120 PM     HAIL             1 W WELLINGTON          37.27N 97.41W
03/07/2012  E0.50 INCH       SUMNER             KS   TRAINED SPOTTER

            PEA TO MARBLE-SIZED.

&&

EPS
Local storm report, Mar 7, 11:54 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1154 PM CST WED MAR 07 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1153 PM     HAIL             MOUNT HOPE              37.87N 97.66W
03/07/2012  E1.50 INCH       SEDGWICK           KS   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED PING PONG BALL SIZED HAIL
            COVERING THE GROUND.

&&

SGS

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 7, 8:39 PM CSTSpecial Weather StatementICTSumner36 min
Mar 7, 10:51 PM CSTSpecial Weather StatementICTSumner24 min
Mar 7, 11:04 PM CSTSpecial Weather StatementICTGreenwood26 min
Mar 7, 11:12 PM CSTSevere Thunderstorm WarningICTCowley, Sumner48 min
Mar 7, 11:17 PM CSTSevere Thunderstorm WarningICTGreenwood, Wilson, Woodson19 min
Mar 7, 11:31 PM CSTSevere Thunderstorm WarningICTKingman, Reno, Sedgwick44 min
Mar 8, 12:26 AM CSTSevere Thunderstorm WarningICTChase, Harvey, Marion28 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.